Alert archive / Wisconsin / Special Marine Warnings in 2013

Special Marine Warning 21, NWS Milwaukee, WI

July 31, 2013

NWS Milwaukee, WI issued this special marine warning at Jul 31, 2013, 5:07 PM CDT. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2013, 5:07 PM CDT (22:07 UTC)
Expired
Jul 31, 2013, 6:30 PM CDT
In force
83 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

The radar

The Milwaukee radar (KMKX), 94 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2013-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2013-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

387 
WHUS53 KMKX 312207
SMWMKX
LMZ643>645-669-671-673-312330-
/O.NEW.KMKX.MA.W.0021.130731T2207Z-130731T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
507 PM CDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  SHEBOYGAN TO WIND POINT WI...
  LAKE MICHIGAN FROM SHEBOYGAN TO WIND POINT WI 5 NM OFF SHORE TO MID
  LAKE...

* UNTIL 630 PM CDT

* AT 503 PM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS...
  CAPABLE OF PRODUCING STRONG WINDS 34 KNOTS OR GREATER AND SMALL
  HAIL FROM SHEBOYGAN TO 23 NM WEST OF NORTH POINT LIGHT HOUSE...
  MOVING EAST AT 25 KNOTS.

* THESE STRONG THUNDERSTORMS WILL BE NEAR...
  LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5NM OFF SHORE TO
  MID LAKE FROM 505 PM THROUGH 600 PM CDT.
  PORT WASHINGTON TO NORTH POINT LIGHT WI AROUND 520 PM CDT.   
  NORTH POINT LIGHT TO WIND POINT WI AROUND 550 PM CDT. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...SMALL HAIL...HIGH WAVES...DANGEROUS
LIGHTNING...AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR
IMMEDIATELY...UNTIL THESE STORMS PASS.

&&

LAT...LON 4338 8788 4348 8780 4359 8779 4369 8771
      4382 8774 4385 8770 4383 8710 4380 8708
      4371 8712 4355 8714 4318 8712 4294 8737
      4295 8784 4302 8790 4309 8788 4326 8792
TIME...MOT...LOC 2204Z 270DEG 26KT 4378 8764 4340 8801
          4302 8839
WIND...HAIL >34KTS <.75IN

$$

HENTZ
1 follow-up statement
666 
FZUS73 KMKX 312245
MWSMKX

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
545 PM CDT WED JUL 31 2013

LMZ643>645-669-671-673-312330-
/O.CON.KMKX.MA.W.0021.000000T0000Z-130731T2330Z/
545 PM CDT WED JUL 31 2013

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 630 PM CDT...

FOR THE FOLLOWING AREAS...
  SHEBOYGAN TO WIND POINT WI...
  LAKE MICHIGAN FROM SHEBOYGAN TO WIND POINT WI 5 NM OFF SHORE TO MID
  LAKE...

AT 540 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF
THUNDERSTORMS...CAPABLE OF PRODUCING STRONG WINDS 34 KNOTS OR GREATER
AND SMALL HAIL FROM 20 NM EAST OF SHEBOYGAN TO 7 NM WEST OF NORTH 
POINT LIGHTHOUSE....MOVING EAST AT 25 KNOTS.

THESE STRONG THUNDERSTORMS WILL BE NEAR...
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5NM OFF
SHORE TO MID LAKE AROUND 600 PM CDT.
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5NM OFF SHORE 
TO MID LAKE AROUND 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...SMALL HAIL...HIGH WAVES...DANGEROUS
LIGHTNING...AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR
IMMEDIATELY...UNTIL THESE STORMS PASS.

MARINERS CAN EXPECT STRONG WINDS 34 KNOTS OR GREATER...SMALL HAIL...
HIGH WAVES...DANGEROUS LIGHTNING...AND HEAVY RAINS. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY...UNTIL THESE STORMS PASS.

&&

LAT...LON 4339 8786 4382 8726 4383 8710 4380 8708
      4371 8712 4355 8714 4318 8712 4294 8737
      4295 8784 4302 8790 4309 8788 4326 8792
TIME...MOT...LOC 2244Z 270DEG 26KT 4378 8724 4314 8793
          4302 8799
WIND...HAIL >34KNOTS <.75IN

$$

HENTZ

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special marine warning went out at Jul 31, 3:08 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 31, 3:08 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
308 PM CDT WED JUL 31 2013

REST OF THE AFTERNOON...FORECAST CONFIDENCE MEDIUM TO HIGH.

A FEW SHOWERS ARE POPPING UP ALONG A SURFACE TROUGH IN SOUTH CENTRAL
WI THIS AFTERNOON. THE SURFACE BASED CAPE IS UP TO 1500 J/KG WITH NO
CIN. BULK SHEAR IS MODERATE BUT LOW LEVEL SHEAR IS VERY
WEAK...SUGGESTING MOST OF THE SHOWERS WILL BE SHORT-LIVED AND
UN-ORGANIZED BUT ONE OR TWO COULD TAP INTO THE DEEPER SHEAR AND
BECOME STRONG FOR A LITTLE WHILE. STRONG WIND GUSTS AND SMALL HAIL
WILL BE POSSIBLE WITH ANY STRONGER STORMS.

THEN ANOTHER AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL WI IS
ASSOCIATED WITH 500MB HEIGHT FALLS AND VORTICITY ADVECTION. THESE
STORMS ARE FORECAST TO CATCH UP TO THE SURFACE TROUGH AS THEY ARE
CROSSING SOUTHEAST WI LATE THIS AFTERNOON...SO EXPECTING A LITTLE
MORE WIDESPREAD PRECIP ACROSS AT LEAST THE NORTH HALF OF THE MKX
FORECAST AREA.

TONIGHT AND THURSDAY...FORECAST CONFIDENCE HIGH.

PRECIP WILL TAPER OFF FROM WEST TO EAST BY EARLY EVENING. THEN SKIES
WILL CLEAR OVERNIGHT AND WINDS WILL BE LIGHT. THERE COULD BE SOME
PATCHY FOG IN THE FAVORABLE LOW SPOTS. OVERNIGHT LOWS ARE A LITTLE
TRICKY BECAUSE IT WILL DEPEND ON HOW QUICKLY SKIES CLEAR AND HOW
STRONG THE INVERSION BECOMES. THERE COULD BE JUST ENOUGH MIXING TO
KEEP TEMPS A LITTLE MORE MILD IN SOME LOCATIONS. MAINLY EXPECTING
LOWS IN THE UPPER 50S TO AROUND 60...LEANING TOWARD MID RANGE OF
GUIDANCE EXTREMES.

HIGH PRESSURE OVER WISCONSIN ON THURSDAY WILL BRING PLENTY OF
SUNSHINE...WITH A FEW AFTERNOON CUMULUS CLOUDS. HIGHS WILL GET INTO
THE UPPER 70S... TO AROUND 80 IN SOUTH CENTRAL WI. WINDS OUT OF THE
WNW COULD GET A LITTLE BREEZY DURING THE MIDDLE OF THE DAY WITH LOW
LEVEL MIXING.

.THURSDAY NIGHT AND FRIDAY...FORECAST CONFIDENCE IS MEDIUM.

ANOTHER IN A SERIES OF MID LEVEL SHORT WAVES WILL BE PASSING
THROUGH IN OUR PERSISTENT NORTHWEST FLOW ALOFT. ITS INFLUENCE
LOOKS TO ARRIVE LATER THURSDAY NIGHT AND EXITS BY EARLY AFTERNOON
ON FRIDAY. TROFING IS REFLECTED ALL THE WAY TO THE SURFACE WITH
THE BACKING SOUTHWEST FLOW AHEAD OF THE TROF BRINGING SOME WARM
ADVECTION TO THE SOUTHERN PORTION OF THE FORECAST AREA THURSDAY
NIGHT...ALONG WITH DEEP FRONTOGENESIS. THE CONSENSUS OF THE MODELS
KEEPS THE PRECIP LIMITED TO AREAS SOUTH OF MILWAUKEE AND MADISON.
HOWEVER...THE NAM GETS VERY AGGRESSIVE AND BRINGS A COMPLEX ACROSS
MUCH OF CENTRAL AND SOUTHERN WISCONSIN BETWEEN 06-12Z FRIDAY WITH
SOME REDEVELOPMENT FRIDAY AFTERNOON WITH A SECONDARY SHORT WAVE.
THIS LOOKS WAY OVERDONE AND IS AN OUTLIER AT THIS POINT. THE
GFS/GEM/ECMWF DRY US OUT BY 18Z FRI WITH THE HEAVIEST ACTIVITY
REMAINING WELL TO OUR SOUTHWEST...ACROSS IOWA.

.FRIDAY NIGHT THROUGH SUNDAY...FORECAST CONFIDENCE IS MEDIUM TO
HIGH.

HIGH PRESSURE BUILDS IN FOR THE WEEKEND. THIS IS CANADIAN IN
ORIGIN AND WILL HAVE A COOLER AIRMASS WITH IT. HIGH TEMPERATURES
SHOULD BE RUNNING ABOUT 3 TO 5 DEGREES BELOW NORMAL FOR THIS TIME
OF YEAR. STILL...LOOKS LIKE SOME SUNSHINE WITH HIGHS IN THE MID TO
UPPER 70S.

.MONDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE IS LOW TO MEDIUM.

THE NOISY NORTHWEST FLOW WILL BRING THE THREAT FOR RAIN DURING THE
FIRST HALF OF NEXT WEEK. TIMING IS NEARLY IMPOSSIBLE AT THIS
POINT...BRINGING LOW PROBABILITIES FOR RAIN NEARLY EVERY DAY.
TEMPERATURES WILL STILL BE RUNNING IN THE MID TO UPPER 70S.

&&

.AVIATION/00Z TAFS/...

A WEAK COLD FRONT WILL THEN TRIGGER ISOLD TO SCT TSTORMS
OVER SOUTHERN WISCONSIN LATE THIS AFTERNOON INTO THE EARLY EVENING.
EXPECT REDUCED CIGS AND VSBYS WITHIN TSTORMS. EXPECTING THE COVERAGE
TO INCREASE AS THEY GET INTO SOUTHEAST WI BETWEEN 4 AND 8 PM. A
COUPLE THUNDERSTORMS COULD BECOME STRONG WITH WIND GUSTS AND SMALL
HAIL...BUT OVERALL INSTABILITY IS NOT IMPRESSIVE.

SKIES WILL CLEAR OVERNIGHT BEHIND THE FRONT AND QUIET WEATHER WILL
RESUME ON THURSDAY. NORTHWEST WINDS COULD BECOME A LITTLE GUSTY
MIDDAY WITH LOW LEVEL MIXING. LOOK FOR SOME SCATTERED VFR CUMULUS
CLOUDS THURSDAY AFTERNOON.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TONIGHT/THURSDAY AND AVIATION/MARINE...MRC
THURSDAY NIGHT THROUGH WEDNESDAY...DAVIS
Hazardous weather outlook, Jul 31, 3:00 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT WED JUL 31 2013

WIZ046-047-051-052-056>060-062>072-011000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
300 PM CDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO
FRIDAY...AND AGAIN SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MOST LIKELY WILL NOT BE NEEDED.

LMZ643>646-011000-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
300 PM CDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO
FRIDAY...AND AGAIN SUNDAY NIGHT THROUGH TUESDAY.

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 31, 4:36 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
436 PM CDT WED JUL 31 2013

WIZ058-064-065-312200-
DODGE-JEFFERSON-WAUKESHA-
436 PM CDT WED JUL 31 2013

...STRONG THUNDERSTORM MOVING ACROSS JEFFERSON COUNTY...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL JEFFERSON COUNTY...MOVING SOUTHEAST
AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  DOUSMAN BY 500 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HENTZ
Special weather statement, Jul 31, 4:39 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
439 PM CDT WED JUL 31 2013

WIZ051-052-060-312200-
FOND DU LAC-OZAUKEE-SHEBOYGAN-
439 PM CDT WED JUL 31 2013

...STRONG THUNDERSTORM MOVING ACROSS SHEBOYGAN COUNTY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PLYMOUTH...MOVING SOUTHEAST
AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF RANDOM LAKE BY 455 PM CDT...
  OOSTBURG AND CEDAR GROVE BY 500 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:05 PM CDTSpecial Marine WarningMKX85 min

Nearby

Special Marine Warnings in Wisconsin, 2013Every special marine warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.